Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 12, NWS Elko, NV

June 5, 2020White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jun 5, 2020, 2:51 AM PDT for White Pine County, Nevada. It took effect at Jun 5, 2020, 2:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 2:51 AM PDT (09:51 UTC)
In effect from
Jun 5, 2020, 2:00 PM PDT
Expired
Jun 5, 2020, 9:08 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS75 KLKN 050951
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
251 AM PDT Fri Jun 5 2020

NVZ035-060100-
/O.NEW.KLKN.WI.Y.0012.200605T2100Z-200606T0600Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
251 AM PDT Fri Jun 5 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County.

* WHEN...From 2 PM this afternoon to 11 PM PDT this evening. The
  strongest winds are expected in the evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
958 
WWUS75 KLKN 052121
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
221 PM PDT Fri Jun 5 2020

NVZ035-060600-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-200606T0600Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
221 PM PDT Fri Jun 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County.

* WHEN...From 2 PM this afternoon to 11 PM PDT this evening. The 
  strongest winds are expected in the evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
281 
WWUS75 KLKN 060408
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
908 PM PDT Fri Jun 5 2020

NVZ035-060515-
/O.CAN.KLKN.WI.Y.0012.000000T0000Z-200606T0600Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
908 PM PDT Fri Jun 5 2020

...WIND ADVISORY IS CANCELLED...

Winds have subsided below advisory criteria. Thus the wind
advisory is not longer in effect.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 4, 3:04 PM PDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 4, 3:04 PM PDT, 11 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 PM PDT Thu Jun 4 2020

.SYNOPSIS...
One more day of dry hot weather, although local thunderstorms
will occur. A strong cold brings showers with embedded
thunderstorms and much cooler temperatures this weekend.

&&

.SHORT TERM...Tonight through Saturday night.
Deformation axis along the northern Nevada border may spark
isolated storms early this evening over the northwest corner. East
central NV is another area for isolated storms where marginal
instability exists.

Mid level flow increases Friday as offshore SoCal closed low
lifts north northeast. Deep layered mixing leads to gusty winds
reaching 40 mph. Gusts do have the potential to reach wind
advisory criteria but the confidence is too low. A thin ribbon of
thunderstorms may form from northern Nevada and trailing back to
west central part of the state. This aligns with weak convergence
ahead of deepening Pacific trough and the SoCal circulation
ejecting toward the lower Colorado River basin. The main front
ahead of Pacific trough reaches the northwest corner Friday late
afternoon, and sweeps eastward Saturday and reaches the eastern
border by early evening. Humidity rises behind the front bringing
showers with embedded thunderstorms, chance of showers and storms
extends all the way to Tonopah. Extensive cloud cover and showers
mean much cooler temperatures with highs in the lower 70s, but
would not be surprised if the highs were lower if widespread
showers should cool the air mass.

.LONG TERM...Saturday night through next Thursday

Synoptic Overview:

Overnight Saturday, a cut-off low moves ashore over Oregon and
Washington, tracking eastward. This is when the cold front swings
through to bring us cold air, some winds, and light rain/snow showers.
Currently, it looks like rain should be the precipitation type in the
valleys on Sunday, while mountains may receive a very small
accumulation of snow. While this frontal boundary is out of the area
on Monday morning, a light shower or two may linger behind it.
If that turns out to be the case, that may mean light snow showers for
the valleys in northeastern NV.

The trough is expected to push out of our region late Monday/Tuesday
morning, allowing for a weak ridge to build in. This should keep weather
conditions quiet through Thursday morning as the ridge amplifies just
east of us. The next trough digs into the Pacific coast during the day
Thursday, bringing a chance of some showers later that evening.

Confidence:

Confidence is fairly high with regards to the active nature of the
pattern, as well as the short-lived break from it that is expected to
follow. Confidence in precipitation totals is only medium right now,
just because ensemble spreads are still larger than we would like a
few days out.

Sensible Weather:

Precip:

Widespread rain/snow showers linger in our region while the cold
front passes through. At this time, how the precipitation type changes
is a little fuzzy. Very early Sunday, valleys may see rain while higher
elevations in the mountains see light snow. This should continue for
the day, but come overnight Sunday into Monday morning, snow may
make it to the valley floors but accumulations would be minimal, if any.
Liquid precipitation totals look like they’ll total up somewhere between
a tenth to one half of an inch.

Winds:

Expect gusty winds associated with the cold front on Sunday. For the
rest of the week, daytime winds may be a little breezy, but should calm
down during the overnight hours.

Temperatures:

Afternoon highs in the 40s and 50s on Sunday and Monday are
well below the climatological norm of 70s and 80s. Overnight lows
may reach freezing both nights. Temperatures begin to rebound back
into the 70s and 80s through the midweek, while overnight lows
climb to the 40s and 50s.

&&

.AVIATION...
VFR prevails, although isolated convection may form in the
mountains near KELY, but the probability is low for thunderstorms
near Ely. Density altitudes remain high for one more day.

&&

.FIRE WEATHER...
Critical fire weather conditions develop ahead of a strong Pacific
trough. With deep mixing and downward transport, gusty winds
reaching 40 mph will be common, particularly zone 425. Combined
with low humidity values, Red Flag warning conditions will be
reached Friday afternoon. On Saturday, gusty winds occur ahead of
a surface front but higher humidity values and lower daytime
temperatures reduce fire hazards.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM PDT Friday for Eastern Elko
County-White Pine and Northeast Nye Counties.

&&

88/84/88/88

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.